Thunderstorm Wind, Cedar
- When
- August 25, 3:30 PM CST
- Where
- Cedar County, 1.02 mi W of Fordyce
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.700, -97.370
Public reported multiple large 10-inch tree limbs blown down.
A long lasting thunderstorm storm in Know and Cedar counties produced strong winds and led to tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A long lasting thunderstorm storm in Know and Cedar counties produced strong winds and led to tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 25, 2:11 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
311 PM CDT Wed Aug 25 2021
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 311 PM CDT Wed Aug 25 2021
Heat and storm chances remain the primary forecast challenges
going forward, though forecast confidence regarding many of the
details remains on the lower side. Early afternoon analysis showed
several boundaries of note across the area, all of which were
pretty apparent on visible satellite and all of which could play a
role in storm location overnight and/or into Thursday. First was
an east- west oriented outflow boundary just south of the KS/NE
border. Next was a northward moving warm front, roughly along the
I-80 corridor with a southward moving cold front just south of a
line from Albion to Sioux City. Finally, an ongoing storm just
north of Oneill, NE, was producing an outflow boundary trailing
the cold front. In short, expect the northern three boundaries to
"meet" and reinforce a thermal gradient across the forecast area
heading into this evening. As a low level jet (albeit somewhat
weak) ramps up along with some isentropic ascent, would think at
least some thunderstorm activity would develop near the boundary,
seemingly most likely somewhere in northeast Nebraska. While
several larger scale models tend to support this idea, a majority
of the CAMs keep the area quiet overnight, aside from maybe some
spotty light showers, likely owing to warmer air aloft. In
addition, the 25.12Z ECMWF keeps the area dry overnight, a shift
from the 25.00Z run. This yields even less confidence in the
forecast, though the general "ingredients" would say there should
be some storms around overnight. Should they develop, shear is
weak, much like last night, so wouldn't expect much in the way of
storm organization, but there would be sufficient instability for
at least a small severe weather threat, with the main hazards
being damaging winds, locally heavy rain, and maybe some hail.
If storms don't occur overnight, several CAMs (e.g. HiRes-ARW,
NSSL WRF, NAM nest) suggest an MCS moves through portions of
northeast Nebraska Thursday morning, which would also present a
severe weather threat, especially right near the boundary
(wherever that ends up) where mesovortex genesis could lead to
enhanced wind gusts. Once again, overall forecast confidence is
quite low, though ingredients still point to at least some
development overnight.
What happens overnight and/or Thursday morning will once again
play a significant role in what happens during the day Thursday
regarding heat, as well as storm chances Thursday evening. Would
expect cloud cover or maybe some lingering convection along the
boundary to limit temperatures, similar to what has happened today
in far southeast Nebraska (Falls City only at 82 degrees as of
240 PM). Seems like the boundary will likely be (well?) north of
I-80, so the heat advisory for areas to the south remains in
effect. Should the boundary remain farther north as expected,
would likely need to add a few counties to the advisory, but with
low confidence in how that pans out, holding off for now. By
Thursday evening, expect storms to develop along the boundary once
again, with perhaps some slightly stronger deep layer shear right
along the boundary. As a result, could see a slightly more
organized severe weather threat, though exactly where that
boundary will be remains the main question. Could be in our area.
Could be in South Dakota...
Storms along the boundary, as well as heat, will remain a concern
to end the week, as well as into Saturday. The front eventually
does push through and should provide some relief for at least
Sunday and Monday, as highs get down into the 80s. Beyond then,
guidance suggests upper level ridging could build in and bring
back the heat, though questions remain regarding where exactly the
warmest air will be through Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1153 AM CDT Wed Aug 25 2021
Main question remains timing and location of thunderstorm
development this evening into early morning Thursday. Still two
separate ideas:
1. Storm development, mainly in northeast Nebraska late this
evening pushes southeast overnight.
2. Storm development holds off until the early morning hours
(around 12Z) and impacts mainly northeast Nebraska (near and
north of an east-west line through OMA).
Ingredients tend to point toward the first scenario, so TAFs are
more in line with that thinking, though confidence on exact timing
is quite low. For now kept VCTS mention at OFK and removed
mention at OMA, though may need to eventually add VCTS at the
least when things become a little more clear. Otherwise, expect
southeast to northeast winds from south to north across the area
at around 10 kts. Would expect them to become more southerly to
southeasterly on Thursday as a front pushes north. May also see
some low clouds develop once again in northeast NE behind any
precip, pending precip timing.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ066-068-078-
088>093.
Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ065-066-068-
078-088>093.
IA...Heat Advisory until 8 PM CDT this evening for IAZ090-091.
Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ090-091.
&&
DISCUSSION...CA
AVIATION...CAHazardous Weather Outlook National Weather Service Omaha/Valley NE 341 PM CDT Wed Aug 25 2021 IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045- 050>053-067-261200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Knox-Cedar- Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt- Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Cass- 341 PM CDT Wed Aug 25 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday Strong to severe storms are possible late this evening and overnight. 60 mph wind gusts and heavy rainfall will be the main threats with the strongest storms. Additional storms are possible Thursday morning, especially if storms do not occur overnight tonight. If morning storms develop, some could be strong to severe. Heat index values of 100 to 105 are expected Thursday afternoon. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday There will be periodic chances for thunderstorms across the area into the weekend. Some strong to severe storms will be possible at times, including Thursday night. Very warm conditions are expected again on Friday, with some slight cooling for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight. IAZ090-091-NEZ065-066-068-078-088>093-261200- Fremont-Page-Seward-Lancaster-Otoe-Saline-Jefferson-Gage-Johnson- Nemaha-Pawnee-Richardson- 341 PM CDT Wed Aug 25 2021 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Thursday There is some potential for thunderstorms late tonight, though higher chances will be north of Interstate 80. Should storms develop, a few storm will be capable of reaching near severe limits. Heat index values near or just above 105 are expected Thursday afternoon. A heat advisory will be in effect from 1 PM through 8 PM. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday There will be periodic chances for thunderstorms across the area into the weekend. Some strong to severe storms will be possible at times, including Thursday night. Very warm conditions are expected again on Friday, with some slight cooling for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
131 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG YUTAN 41.24N 96.40W
08/25/2021 SAUNDERS NE PUBLIC
ROOF BLOWN OFF A SHED. SUBSTANTIAL TREE
DAMAGE IN AND AROUND YUTAN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
138 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND DMG BENNINGTON 41.36N 96.16W
08/25/2021 DOUGLAS NE PUBLIC
10-12 INCH DIAMETER LIMB BLOWN OFF A TREE.
PICTURES FROM SOCIAL MEDIA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
211 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 2 NE WAHOO 41.24N 96.60W
08/24/2021 M56 MPH SAUNDERS NE AWOS
0155 AM TSTM WND GST 3 WNW THURMAN 40.84N 95.81W
08/25/2021 E60 MPH FREMONT IA TRAINED SPOTTER
&&Special Weather Statement
National Weather Service Omaha/Valley Nebraska
245 PM CDT Wed Aug 25 2021
NEZ011-016-252015-
Knox NE-Antelope NE-
245 PM CDT Wed Aug 25 2021
...Strong thunderstorms will impact portions of northwestern Antelope
and western Knox Counties through 315 PM CDT...
At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Pickstown to 4 miles southeast
of Spencer to 7 miles west of O'Neill. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of western Knox and
northwestern Antelope Counties, including the following locations...
Verdel, Niobrara, Verdigre and Ashfall Fossil Beds State Historical
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4287 9825 4284 9819 4284 9815 4278 9806
4277 9806 4277 9796 4234 9807 4236 9830
4284 9831 4288 9830
TIME...MOT...LOC 1944Z 267DEG 38KT 4304 9863 4283 9863 4245 9878
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PetersenSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
319 PM CDT Wed Aug 25 2021
NEZ011-012-016-017-252100-
Cedar NE-Pierce NE-Knox NE-Antelope NE-
319 PM CDT Wed Aug 25 2021
...Strong thunderstorms will impact portions of northern Pierce,
northern Antelope, Knox and west central Cedar Counties through 400
PM CDT...
At 318 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wagner to 11 miles west of Niobrara to 5
miles north of Page. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Niobrara around 335 PM CDT.
Other locations in the path of these storms include Santee,
Creighton, Verdigre and Plainview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4287 9825 4284 9819 4284 9815 4276 9804
4277 9795 4279 9791 4287 9786 4284 9769
4286 9761 4285 9756 4285 9748 4270 9745
4233 9745 4237 9830 4288 9831
TIME...MOT...LOC 2018Z 274DEG 37KT 4305 9834 4278 9825 4248 9839
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PetersenSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
358 PM CDT Wed Aug 25 2021
NEZ011-012-016-017-252145-
Cedar NE-Pierce NE-Knox NE-Antelope NE-
358 PM CDT Wed Aug 25 2021
...Strong thunderstorms will impact portions of northern Pierce,
northeastern Antelope, eastern Knox and Cedar Counties through 445 PM
CDT...
At 357 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tyndall to 5 miles south of Tabor to 6
miles east of Creighton. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wausa around 415 PM CDT.
Other locations in the path of these storms include Randolph, Wynot,
Crofton, Bloomfield and Coleridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4284 9767 4286 9761 4285 9756 4286 9750
4285 9744 4287 9742 4285 9736 4287 9731
4285 9722 4281 9721 4280 9716 4277 9713
4276 9702 4235 9702 4238 9796 4286 9787
TIME...MOT...LOC 2057Z 272DEG 37KT 4302 9791 4287 9766 4249 9779
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PetersenThe Sioux Falls radar (KFSD), 112 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
Public reported multiple large 10-inch tree limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982682.